The Blog

Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors

Ashley Koff Headshot

Got Acid Reflux? Will Your Medicine Break Your Bones??

Posted: Updated:

http://health.usnews.com/articles/health/2009/05/29/got-heartburn-a-caution-about-your-proton-pump-inhibitor.html

The article above raised concerns among patients about a link between proton pump inhibitors (PPIs), a common treatment for acid reflux disease, and bone fractures. Their concerns led us to want to discuss the following:

a) What is Acid Reflux, really?
b) Why do we take medication for it?
c) What diet and lifestyle modifications aid Acid Reflux?
d) If I am taking medication, should I just stop?
e) Will continuing to take a PPI ruin my bones and what else?
f) Can I help my bone density through better nutrition?

a) Acid Reflux (also known as, GERD gastroesophogeal reflux disease) occurs when the acid that is meant to reside in the stomach flushes upwards into the esophagus. While GERD is a disease, it is also a sign; a blatant "look at me I'm going the wrong way" sign, a key indicator that the movement (motility) of the digestive tract is malfunctioning. Our stomach is meant to contain acid to break down food into absorbable nutrients. Yet, acid does not belong north or south of the stomach. In these places (esophagus, duodenum) acid can erode tissue. Additionally, an alkaline (opposite of acidic) environment can support bad bacteria versus the beneficial bacteria we want to populate our digestive tract. So completely suppressing acid production in the stomach can be unhealthy!

b) When acid starts flushing (or refluxing upwards) it is dangerous for the body - the burn can be so severe that one can mistake it for heart pains (thus the term "heartburn"). But do we first medicate? For effective, personalized care, you should discuss this with your doctor (note: despite the availability of acid reflux aids over the counter, we recommend talking to your doctor before self-diagnosing and taking the medication). Our take: while medications can be helpful, especially for immediate relief, one should combine any agent with diet and lifestyle modifications too. Furthermore, diet and lifestyle modifications with the inclusion of natural remedies may be the most appropriate first step for many patients (natural remedies include DGL, slippery elm, aloe vera, zinc carnosine and probiotics). Failure to combine medication therapy with dietary and lifestyle changes may provide minimal benefit and cause one to miss their body's HUGE signal for change. As such medication alone may be a band-aid, and in some instances it can cause more harm than good as the body may find new and different ways to alert you that it is NOT cool with these ways.

c) Dietary and lifestyle modifications include one or all of the following: to allow more digestion time before laying down to rest, to reduce intake of carbonated beverages, to limit sugar intake, to use spices versus spicy sauces, to learn portion control, to reduce caffeine or sadly, even chocolate intake, to skip mint / mints / mint tea, to stop chewing gum or drinking through a straw, and to stop multi-tasking (i.e. eating while driving or answering emails).

d) NO. If you read the article, study or this bog and decide to stop your pill today - cold turkey - your body likely won't respond as you hope. When removing an acid suppressing agent (this is the PPI medication, there are other GERD medications that have different mechanisms of action) one can experience an "acid wash" reaction - no these aren't your favorite jeans from the 1980's coming back into fashion - but rather the unleashing of acid into the stomach without regulatory valves. Without properly preparing your system this can cause significant irritation. Your best bet, talk to your doctor about a weaning plan that combines diet and lifestyle modifications, as well as natural remedies, all of which you can begin prior to or while weaning from your medication.

e) Perhaps. It seems that the study raises some real concern about bone density issues and PPIs. Why? Calcium absorption relies on the acid of the stomach. That said, bone density isn't an issue of calcium alone (see the next section) and the type of calcium one consumes is extremely relevant as well as the type of strength training one does, as well as choosing to eat food versus food products and to do so in appropriate quantities. Furthermore, suppressing stomach acid may create an unfavorable trade - protecting the upper GI, while increasing risk down below. Insufficient stomach acid impairs food digestion resulting in less well digested particles traveling through the lower GI which can ferment, fail to be sufficiently absorbed, cling-on where not wanted etc. Net net, poor trade. Other serious health risks from PPIs include but are not limited to: community acquired pneumonia, renal failure, bacterial infections of the GI tract, interference with blood thinning medicines (Plavix), small intestine bacterial overgrowth, malabsorption of iron and vitamin B12 as well as many other nutrients (see below), increased risk of Clostridium difficile infection (potentially life-threatening) and most recently gastric cancer. In addition, there are numerous drug-drug interactions to be considered.

Nutrients know to be depleted by PPIs:

• Calcium
• Magnesium
• Zinc
• Vitamin B12
• Vitamin B1
• Folic acid
• Iron
• Sodium
• Beta-carotene

f) Yes. Bone is not calcium alone. Bone is a matrix - it requires vitamin D, magnesium, vitamin K, and a number of other players to create and maintain a healthy web. We make a serious error when we overemphasize the importance of calcium and fail to look at these partner nutrients. We have a major crisis of vitamin D deficiency today (www.vitamindrevolution.com) and I can't tell you how many patients I have put on quality magnesium supplementation (www.petergillham.com) to restore an appropriate magnesium : calcium balance.

This post was co-authored by Gerard E. Mullin M.D.

From Our Partners